MAUDE Adverse Event Report: STRYKER NEUROVASCULAR-CALIF AXS VECTA 074 CATH 132CM - US; CATHETER, THROMBUS RETRIEVER

STRYKER NEUROVASCULAR-CALIF AXS VECTA 074 CATH 132CM - US; CATHETER, THROMBUS RETRIEVER
Model Number INC-11597-132
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/13/2021
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that aspiration thrombectomy procedure was performed for mca (middle cerebral artery) stroke (m1 segment occlusion).Aspiration was performed with aspiration catheter and pump during the first pass.When the physician tried to withdraw the subject catheter, resistance was encountered, and it was unable to be removed.Physician noted that the subject catheter would not come out as usual and the only way to remove it was with significant force.After continuing to pull on the hub of the subject catheter, it got released and came out of the proximal end of the access guide sheath, with its mid-section fractured and unraveled, as only the coil came out.The subject catheter was stuck, and the tip of the subject catheter was lodged inside the access guide sheath.Physician removed access guide sheath and subject catheter from the patient anatomy.The clot was removed in the process of removing both the access guide sheath and subject catheter.The procedure was completed successfully with no clinical consequences were reported to the patient due to this event.
 
Additional Manufacturer Narrative
Due to the automated mes system there are controls in the manufacturing process to ensure the product met specifications upon release.Visual/microscopic inspection: the catheter was seen to be broken/fractured at 111.7(proximal end) from the strain relief.The polymer was stretched significantly at 132cm from strain relief.The catheter was seen to be flat/crushed towards the distal end.The catheter was also seen to be kinked at 2, 3.5, 5.5 and 8.5cm from the catheter tip.Functional inspection: not carried out due to damage noted.The reported event is covered in the device directions for use (dfu).As well, the risk of the reported event is documented in the risk documentation and there are current controls to mitigate the risk of the as reported event.A complaint was reported for catheter shaft difficulty removing/withdrawing, catheter shaft stretched, catheter jammed and catheter shaft broken/fractured during use.The reported complaint was confirmed based on analysis.The device failed to meet specifications when received for complaint investigation based on the analyzed anomalies noted to the device.The catheter was seen to be broken, flattened, kinked bent stretched.The device was sent for external testing.In summary, "it is the conclusion of this fractographic evaluation that the catheter failed through a transverse fracture that completely transected the extrusion.Cracking initiated at multiple locations around the circumference of the extrusion along the outer diameter wall.The cracking progressed radially through the extrusion wall, with some circumferential extension.The fracture surface features were indicative of an overload failure, in which stresses on the part exceeded the short-term strength of the material.Further, the fracture characteristics were indicative of the application of tensile stresses oriented axially through the catheter.A portion of the catheter immediately adjacent to the fracture exhibited severe crushing, as indicated by flattening of the extrusion and cracking within the metal helical reinforcement.This crushing occurred through compressive transverse loading and impingement, and preceded the transverse fracture.Subsequent axial loading resulted in extension and ultimately cracking of the catheter.No evidence was found to indicate inclusions or extrusion defects within the crack origins or within the entirety of the catheter extrusion.No signs of post-molding molecular degradation were evident.Further, no evidence was found to indicate chemical interaction, such as environmental stress cracking, plasticization, or chemical attack.Material aspects of the failure, such as possible contamination or molecular degradation, were not assessed as part of this evaluation.Further testing would be required to determine if material or processing factors played a role in the failures." this complaint appears to be associated with a product that met stryker design and manufacturing specifications and was used in accordance with the dfu, but performance was limited due to procedural factors during use.
 
Event or Problem Description

Brand Name
AXS VECTA 074 CATH 132CM - US
Common Device Name
CATHETER, THROMBUS RETRIEVER
Manufacturer (Section D)
STRYKER NEUROVASCULAR-CALIF
47900 bayside parkway
fremont CA 94538
MDR Report Key11962989
Report Number3008853977-2021-00022
Device Sequence Number4247043
Product Code NRY
UDI-Device Identifier07613327459265
UDI-Public07613327459265
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K172167
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/16/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/08/2023
Device Model NumberINC-11597-132
Device Catalogue NumberINC-11597-132
Device Lot Number15601-01
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/19/2021
Initial Date Received by Manufacturer 05/14/2021
Supplement Date Received by Manufacturer09/14/2021
Initial Report FDA Received Date06/08/2021
Supplement Report FDA Received Date09/16/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
BMX SHEATH (PENUMBRA); SYNCHRO2 SOFT GUIDEWIRE (STRYKER)